Ohio, 2010

Hail and Damaging Winds in Ohio, July 28, 2010

July 28, 2010 · NWS CLE · 16 events in 9 counties and zones

A line of severe thunderstorms associated with a cold front raced across northern Ohio during the evening hours of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of severe thunderstorms associated with a cold front raced across northern Ohio during the evening hours of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 28, 2:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 28, 2:11 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT WED JUL 28 2010

.SYNOPSIS...A COLD FRONT OVER MICHIGAN AND ILLINOIS WILL MOVE EAST
ACROSS THE AREA TONIGHT. HIGH PRESSURE WILL BUILD EAST BEHIND THE
COLD FRONT THROUGH THE END OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT WITH ASSOCIATED CONVECTION WILL MOVE EAST ACROSS THE
REGION TONIGHT. SOME SCATTERED ACTIVITY DEVELOPED ALONG A LINE
FROM NORTHWEST PENNSYLVANIA INTO WEST CENTRAL OHIO. THIS LINE
APPEARS TO BE ASSOCIATED WITH A WEAK SURFACE TROUGH AHEAD OF THE
COLD FRONT. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
NORTHERN HALF OF THE OHIO PORTION OF THE FORECAST AREA. THERE IS A
POSSIBILITY THAT THE REST OF THE FORECAST AREA WILL BE INCLUDED IN
FUTURE WATCHES AS THOSE AREAS CONTINUE TO DESTABILIZE DURING THE
AFTERNOON HEATING.

POTENTIAL EXISTS FOR STRONG DAMAGING WINDS AS THE MAIN THREAT IN
THE SEVERE WEATHER AS DRIER AIR ALOFT MOVES INTO THE REGION. HEAVY
RAIN WILL ALSO BE ASSOCIATED WITH THE THUNDERSTORMS AS THEY MOVE
THROUGH THE REGION.

THE LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE AREA
LATE TONIGHT AS DRIER AIR FOLLOWS. I ANTICIPATE THAT WE SHOULD
START TO SEE SOME CLEARING TOWARD SUNRISE FROM WEST TO EAST.

850 MB TEMPERATURES DROP ABOUT 5 DEGREES C OVERNIGHT AND IT
APPEARS COLD AIR ADVECTION WILL TAKE PLACE IN THE WAKE OF THE
FRONT. BASED ON THIS...I DROPPED MIN TEMPERATURES OVERNIGHT ABOUT
4 OR 5 DEGREES INTO THE MIDDLE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE BEGINS TO BUILD INTO THE REGION RATHER QUICKLY ON
THURSDAY AND A RETURN BACK TO FAIR WEATHER CAN BE EXPECTED. THE
HIGH WILL BE THE DOMINANT WEATHER FEATURE UNTIL ABOUT FRIDAY.

THE TREND SO FAR IS THE UPPER LEVEL FEATURE THAT IS EXPECTED TO
MOVE TOWARD THE REGION FOR FRIDAY NIGHT IS THAT IT WILL SLOW DOWN
SLIGHTLY. I AM STILL GOING TO KEEP A MENTION OF SHOWERS AND
POSSIBLE THUNDERSTORMS GOING LATE FRIDAY NIGHT OVER THE WESTERN
HALF OF THE FORECAST AREA.

TEMPERATURES WILL RETURN BACK TO MORE COMFORTABLE LEVELS THURSDAY
THROUGH FRIDAY NIGHT IN THE COLD AIR ADVECTION PATTERN. WILL START
TO SEE SOME INCREASING TEMPERATURES AGAIN BY FRIDAY NIGHT AS HIGH
PRESSURE MOVES EAST OF THE REGION AND WARM AIR ADVECTION TAKES
PLACE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS AGREE ON A TROUGH ACROSS THE NORTHEASTERN US FOR SUNDAY INTO
MONDAY. UNCERTAINTY ARE THE PIECES OF JET ENERGY THAT PASS THROUGH
THE FLOW. FOR NOW WILL CONTINUE WITH THE SLIGHT CHANCE TO CHANCE OF
SHOWERS AND THUNDERSTORMS.

A BRIEF TIME OF HIGH PRESSURE LOOKS TO OCCUR ON MONDAY AS THE NEXT
AREA OF LOW PRESSURE MOVES TOWARD THE REGION WITH A COLD FRONT
ARRIVING LATE TUESDAY INTO WEDNESDAY.

TEMPERATURES THROUGH THE PERIOD LOOK TO BE VERY CLOSE TO SEASONAL
AVERAGES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CONVECTION ALREADY GETTING STARTED ACROSS THE REGION WHERE ANY
LOCALIZED CONVERGENCE IS LOCATED. WILL ALSO NEED TO WATCH FOR
ADDITIONAL DEVELOPMENT NEAR AND AHEAD OF A COLD FRONT THAT WILL
MOVE ACROSS THE AREA THIS EVENING. BELIEVE MOST SITES WILL AT
LEAST BE CLIPPED BY A THUNDERSTORM THIS AFTERNOON AND EVENING.
SHOULD BE AT LEAST BRIEF IFR CONDITIONS IN HEAVY
RAINFALL...STRONG WINDS WITH GUSTS IN EXCESS OF 40 KNOTS WILL BE
POSSIBLE. WILL ADD THIS DETAIL TO THE TAF SITES WHERE POSSIBLE
THROUGH THE AFTERNOON.

AS THE FRONT PASSES EXPECT WINDS TO SHIFT AROUND TO THE NORTHWEST
AND NORTH. MAY BE SOME MVFR CLOUD COVER NEAR AND JUST BEHIND THE
FRONT. THIS SHOULD DISSIPATE THURSDAY MORNING.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT.

&&

.MARINE...
A COLD FRONT IS EXPECTED TO CROSS THE LAKE AROUND MIDNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT
THIS AFTERNOON AND EVENING. SOUTHWEST WINDS IN THE 10 TO 18 KNOT
RANGE SHOULD PREVAIL AHEAD OF THE FRONT THIS EVENING. WAVES HAVE
FAILED TO BUILD TO THE 3-5 FEET RANGE SO WILL DROP THE SMALL CRAFT
ADVISORY.

AFTER FRONTAL PASSAGE AROUND MIDNIGHT NORTHWEST WINDS WILL INCREASE
TO 12 TO 20 KNOTS AND PERSIST UNTIL THURSDAY AFTERNOON. WAVES IN THE
NEARSHORE MAY REACH 5 FEET SO A SMALL CRAFT ADVISORY WILL BE NEEDED.

SINCE THE NEARSHORE WILL BE AT THE END OF THE FETCH...THE POTENTIAL
FOR RIP CURRENTS IS FAIRLY HIGH. WITH FAIR WEATHER AND WARM
WATER...SWIMMERS WILL NEED TO BE EXTRA CAUTIOUS.

HIGH PRESSURE WILL BUILD INTO THE REGION LATER THURSDAY AND FRIDAY
AND PRODUCE LIGHT WINDS.

HIGH PRESSURE WILL REMAIN EAST OF THE REGION INTO MONDAY AND PRODUCE
LIGHT NORTHEAST WINDS. WINDS WILL THEN VEER TO THE SOUTH AHEAD OF AN
APPROACHING COLD FRONT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 4 PM EDT THURSDAY FOR
     LEZ142>149.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...REL
Hazardous weather outlook, Jul 28, 2:36 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT WED JUL 28 2010

OHZ003-006>014-017>023-089-291945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
ASHTABULA LAKESHORE-
336 PM EDT WED JUL 28 2010

...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM ANY
SEVERE STORMS. THE THREAT WILL DIMINISH BY MIDNIGHT FOR MOST AREAS
AS ANY REMAINING THUNDERSTORMS ARE EXPECTED TO WEAKEN BY THEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

OHZ027>033-036>038-047-PAZ001>003-291945-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
336 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM ANY
SEVERE STORMS. THE THREAT WILL DIMINISH BY MIDNIGHT FOR MOST AREAS
AS ANY REMAINING THUNDERSTORMS ARE EXPECTED TO WEAKEN BY THEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER I EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

LEZ142>148-162>168-291945-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
336 PM EDT WED JUL 28 2010

...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM ANY
SEVERE STORMS. THE THREAT WILL DIMINISH BY MIDNIGHT FOR MOST AREAS
AS ANY REMAINING THUNDERSTORMS ARE EXPECTED TO WEAKEN BY THEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LEZ061-149-169-291945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
336 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE RISK WILL BEGIN ABOUT MID TO LATE AFTERNOON IN
THE NORTHWEST PART OF THE AREA AND SPREAD SOUTHEAST OVER THE REST
OF THE AREA DURING THE EVENING. DAMAGING WINDS WILL BE THE PRIMARY
THREAT FROM ANY SEVERE STORMS. THE THREAT WILL DIMINISH BY
MIDNIGHT FOR MOST AREAS AS ANY REMAINING THUNDERSTORMS ARE
EXPECTED TO WEAKEN BY THEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEARSHORE WATERS WILL BE AT THE END OF THE FETCH TOMORROW.
THERE IS A POTENTIAL FOR RIP CURRENTS. BOATERS AND SWIMMERS
SHOULD TAKE INTO CONSIDERATION THE STRONG CURRENTS BEFORE ENTERING
THE WATER.

LOMBARDY

In the hours before

Special weather statement, Jul 28, 2:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT WED JUL 28 2010

OHZ003-006>008-282130-
LUCAS-WOOD-OTTAWA-SANDUSKY-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT
318 PM EDT WED JUL 28 2010

...A LINE OF STRONG THUNDERSTORMS APPROACHING THE TOLEDO METRO AREA...

A LINE OF THUNDERSTORMS OVER SOUTHEAST MICHIGAN IS MOVING
SOUTHEAST TOWARDS NORTHWEST OHIO. IF THESE STORMS CONTINUE THEIR
CURRENT MOTION...THEY WILL ARRIVE IN THE TOLEDO METRO AREA IN
BETWEEN 4PM AND 5PM THIS AFTERNOON. THESE STORMS ARE CAPABLE OF
PRODUCING VERY HEAVY RAIN...STRONG WINDS AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH 545 REMAINS IN EFFECT FOR THE AREA
UNTIL 8PM.

GARNET

The radar

The Detroit radar (KDTX), 113 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 28, 3:20 PM EST
Where
Lucas County, 4 mi NW of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.691, -83.605

Thunderstorm winds downed an eight inch diameter tree onto a house.

Thunderstorm Wind, Geauga

When
July 28, 3:22 PM EST
Where
Geauga County, 4 mi SW of Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.539, -81.255

Thunderstorm winds downed several large tree branches.

Hail, Ottawa

When
July 28, 4:07 PM EST
Where
Ottawa County, Port Clinton
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.520, -82.950

Thunderstorms produced 1.00 inch hail.

Hail, Ottawa

When
July 28, 4:15 PM EST
Where
Ottawa County, Port Clinton
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.520, -82.950

Thunderstorms produced 0.88 inch hail.

Thunderstorm Wind, Geauga

When
July 28, 5:06 PM EST
Where
Geauga County, Burton
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.470, -81.150

A thunderstorm wind gust of 65 mph was measured.

Thunderstorm Wind, Cuyahoga

When
July 28, 5:20 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.480, -81.900

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Cuyahoga

When
July 28, 5:20 PM EST
Where
Cuyahoga County, Fairview Park
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.430, -81.870

Thunderstorm winds downed several large tree limbs onto a house.

Thunderstorm Wind, Cuyahoga

When
July 28, 5:25 PM EST
Where
Cuyahoga County, Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.480, -81.800

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Hancock

When
July 28, 5:35 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -83.650

Thunderstorm winds downed part of a large tree.

Thunderstorm Wind, Ashtabula

When
July 28, 5:40 PM EST
Where
Ashtabula County, Orwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.530, -80.880

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Ashtabula

When
July 28, 5:45 PM EST
Where
Ashtabula County, Orwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.530, -80.880

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Stark

When
July 28, 5:55 PM EST
Where
Stark County, East Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.670, -81.350

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Stark

When
July 28, 6:10 PM EST
Where
Stark County, 5 mi E of East Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.780, -81.184

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Portage

When
July 28, 6:38 PM EST
Where
Portage County, Ravenna
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.170, -81.230

A thunderstorm wind gust of 64 mph was measured.

Hail, Portage

When
July 28, 6:54 PM EST
Where
Portage County, 2 mi E of Ravenna
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.170, -81.192

Thunderstorms produced .75 (dime size) hail.

Thunderstorm Wind, Summit

When
July 28, 7:40 PM EST
Where
Summit County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
40.920, -81.620

Thunderstorm winds downed several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242292, 242294, 242290, 242289, 242291, 242330, 242345, 242329, 242338, 242341, 242343, 242346, 242347, 242326, 242327, 242340.